MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL LP; HCG, KRD

PENUMBRA, INC. RUBY COIL LP; HCG, KRD
Catalog Number RBYLP0210
Medical Device Problem Code Premature Separation (4045)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/02/2022
Type of Reportable Event Malfunction
Event or Problem Description
The patient was undergoing a coil embolization procedure in the inferior upper gastric artery using ruby coil lps, lp system detachment handle (handle), and a non-penumbra microcatheter.During the procedure, the physician advanced a penumbra coil into the target vessel and attempted to detach it using a handle; however, the coil failed to detach.Therefore, the physician removed the handle and used a new handle to detach the same coil.Next, while attempting to embolize the vessel, the physician noticed the ruby coil lp had unintentionally detached inside the microcatheter.Therefore, the physician used saline to flush the microcatheter and push the detached ruby coil lp into the vessel.Subsequently, while advancing another ruby coil lp through the microcatheter, the physician noticed the ruby coil lp started to take its intended shape within the microcatheter.Therefore, ruby coil lp was removed.The procedure was completed using additional ruby coil lps and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Additional Manufacturer Narrative
Evaluation of the returned ruby coil lp revealed offset coil winds on the embolization coil.This damage typically occurs due to advancement against resistance.The microcatheter used in the procedure is larger than intended to deliver a ruby coil lp.If the ruby coil lp is advanced through a microcatheter with a larger id than intended, resistance will likely be experienced.Based on the reported event, this is likely what contributed to the resistance experienced during the procedure and offset coil winds observed on the returned device.Further evaluation of the device revealed kinks on the pusher assembly.This damage was likely incidental to the complaint and may have occurred during packaging for the device return.Evaluation of the second returned ruby coil lp confirmed that the embolization coil was detached.Evaluation revealed that the pet lock was separated, and the pull wire was retracted.If the pet lock is separated and the pull wire retracted, the embolization coil will likely detach.This likely contributed to the reported coil detachment during the procedure.The detached embolization coil was not returned for evaluation.Further evaluation of the device revealed an ovalization on the introducer sheath.This damage was likely incidental to the complaint.Penumbra products are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.H3 other text : placeholder.

Brand Name
RUBY COIL LP
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key16052428
Report Number3005168196-2022-00589
Device Sequence Number15053801
Product Code HCG
UDI-Device Identifier00815948021761
UDI-Public815948021761
Combination Product (Y/N)N
Initial Reporter StateNM
Initial Reporter CountryUS
PMA/510(K) Number
K192955
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/24/2023
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberRBYLP0210
Device Lot NumberF00002243
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/07/2022
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/02/2022
Supplement Date Received by Manufacturer01/14/2005
Initial Report FDA Received Date12/27/2022
Supplement Report FDA Received Date01/24/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/25/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age70 YR
Patient SexMale
Date Report Sent to FDA01/01/2005